Summary of Case 6972
A 29 year old man developed evidence of liver injury 23 days after starting Kratom in a dose of unknown amount orally once a day for euphoric effects. The patient had not received the medication previously. The patient had no previous history of liver disease. There was a history of excessive alcohol intake. The patient had no immediate history of heart failure, shock or sepsis. Other medications taken within 2 months of onset of liver injury included kava, Ma Huang and country mallow. The onset of illness was 23 days after starting the medication and concurrent with stopping the medication. Symptoms included malaise (fatigue, tiredness), dark urine, jaundice, pruritus (itching) and abdominal pain. There was a history of fever but no rash. Physical examination was marked by jaundice and fever. Laboratory abnormalities on first presentation were ALT 272 U/L [6.8 times ULN], AST 70 U/L [1.8 times ULN], alkaline phosphatase 428 U/L [3.3 times ULN], total bilirubin 22.4 mg/dL, albumin 3.8 g/dL, INR 1.10 and eosinophils 5%.
Serial Laboratory Results
Selected Diagnostic Test Results
Tests for hepatitis A, B, C and E were negative but tests for HCV RNA and mononucleosis were not done. The ANA was negative and SMA was not done. Imaging of the liver using ultrasound and CT showed no evidence of biliary obstruction and no cancer or masses. However, there was thickened gallbladder wall and increased number of lymph nodes. A liver biopsy was done and the pathologist's reading suggested that it was compatible with drug-induced liver disease. The biopsy was described as showing: "cholestatic changes with mild necrosis and inflammation".
Additional Clinical Information
29 year old man with a history of drug and alcohol abuse developed fever, fatigue, dark urine and pruritus followed by jaundice shortly after starting various herbals which he used for their euphoric effects. For the 3 weeks before onset he was taking Kratom powder (Mitrygyna Speciosa) and before that he took Ma Huang, kava kava and Sida cordifolia (country mallow) for two days. He had not taken these agents previously. He drank alcohol to excess and had used injection drugs. He had a cholestatic hepatitis with marked jaundice that was complicated by hemolytic anemia and renal failure requiring a prolonged hospital stay (and a second elevation in bilirubin late in the course). No obvious cause of liver disease was identified other than herbal use. A liver biopsy showed a cholestatic injury but no changes suggestive of alcoholic liver disease or chronic viral hepatitis. Ultimately he was thought to have HDS induced liver injury most likely from kratom powder. Kratom (Mitragyna speciosa) is an extract made from the leaves of a large tree, native to Southeast Asia that has been used in traditional medicine for various conditions including increasing energy, diarrhea, hypertension, and cough. It has multiple alkaloids some of which have opioid like effects and which can cause increased alertness, energy, talkativeness and sociable behavior. Kratom is often chewed, drunk as a tea or used as extracts in capsules or pellets. It is considered to be addictive and somewhat similar to cannabis. Overdose of kratom can cause tachycardia, hypertension, agitation, nausea, vomiting, tremor, confusion, hallucinations and coma. At least one case of severe intrahepatic cholestasis has been linked to recreational use of kratom powers. This case was adjudicated as very likely due to the herbal powders.
Graphic display of serial laboratory results (not to scale for date)